Indian Journal of Dermatology
CORRESPONDENCE COLUMN
Year
: 2006  |  Volume : 51  |  Issue : 2  |  Page : 154--155

Abuse of topical steroid as cosmetic cream: A social background of steroid dermatitis


Sanjay Rathi 
 Rathi, 143, Hill Cart Road, Siliguri - 734401, India

Correspondence Address:
Sanjay Rathi
Rathi, 143, Hill Cart Road, Siliguri - 734401
India




How to cite this article:
Rathi S. Abuse of topical steroid as cosmetic cream: A social background of steroid dermatitis.Indian J Dermatol 2006;51:154-155


How to cite this URL:
Rathi S. Abuse of topical steroid as cosmetic cream: A social background of steroid dermatitis. Indian J Dermatol [serial online] 2006 [cited 2022 May 28 ];51:154-155
Available from: https://www.e-ijd.org/text.asp?2006/51/2/154/26949


Full Text

With the introduction of topical steroid in 1951 and super potent steroid in 1974, a new dermatosis emerged and was described by various names, like light sensitive seborrheid, perioral dermatitis, rosacea like dermatitis, steroid- rosacea and steroid dermatitis resembling rosacea.[1],[2],[3],[4],[5],[6] The entity occurs due to uncontrolled use of topical steroids on face. Commonly the person starts topical steroid for primary dermatosis and with continuous misuse develops the steroid dermatitis. The main clinical picture of this dermatosis is erythema (local or diffuse), papules and pustules with the history of rebound phenomenon. Here is the report of five cases, who presented with different manifestations of this dermatosis; which occurred due to self uncontrolled use of topical steroid as cosmetic creams on face; an uncommon cause of steroid dermatitis.

A 35-year old female presented with diffuse erythematous rash on face. On cutaneous examination, there was diffuse erythematous scaly rash on face with papulo-pustules and telengiectasia in between. She had a history of potent steroid use on face as a daily cosmetic cream for 5 years.

A 40-year old house wife presented with diffuse erythematous rash, telengiectasia, dryness and pruritus. She had applied moderately potent steroid on face for 2 years as daily cosmetic cream and as a remedy for melesma.

A 35-year old housewife was using her daily cosmetic cream in the form of moderately potent steroid to remove the dryness of her face and to become fair. With the continuous abuse for 2 years, she developed erythematous rash with the history of itching and burning. Erythema subsided on stopping the steroid after few weeks leaving behind hyper pigmentation and scars.

A 21-year old female presented with localized erythematous rash and inflammatory papulo-pustules on face with the history of itching, burning and dryness. She gave history of using moderately potent steroid for 6 months as daily fairness cream.

A 25-year old female had developed dry erythematous rash with diffuse popular eruptions on face due to misuse of moderately potent steroid as fairness cream for 1 year.

All the patients had history of exacerbation of their symptoms after sun exposure. Diagnosis of the dermatosis was made with the history of prolonged use of local corticosteroids and the characteristic clinical pictures. General physical and systemic examinations including ophthalmic examination were normal. Routine laboratory parameters were within normal limits.

Chronic or repeated use of topical steroids on face leads to steroid dermatitis, which is similar to severe rosacea.[6] The average duration of treatment required to produce adverse effects in most cases is 6 months or more, but it varies and is also potency dependent.[7] Initially the lesion in the eruption is a small red or skin colored papule or papulovesicle. With the continuous use of topical steroid the lesion spreads. The papules dry up and are replaced by a more diffuse redness. Finally subjects present with diffusely inflamed, thickened edematous lesions with papules, pustules and nodules. The subject experiences severe discomfort, sensation of tightness, burning, dryness and pruritus.[6]

There were few common features in all subjects reported here. They started to use steroid cream as daily cosmetic/fairness cream. Minimum duration required to develop the dermatosis was 6 months. They all had magical response earlier; later started to develop rashes on stopping. This prompted them to discontinue the use. Betamethasone valerate (0.1%), Fluocinolone acetonide (0.1%) and Betamethasone dipropionate (0.05%) were the main types of steroid used. The development of steroid dermatitis due to self-use of local steroid as cosmetic cream is frequent. The occurrence of this unexpected dermatosis might not be merely a medical problem but also a social problem.

References

1Frumess GM, Lewis HM. Light sensitive seborrheid. Arch Dermatol 1957;75:245-8.
2Mihan R, Ayres S Jr. Perioral dermatitis. Arch Dermatol 1964;89:803-5.
3Sneddon I. Iatrogenic dermatitis. Br Med J 1969;4:49.
4Leyden S, Thew M, Kligman AM. Steroid Rosacea. Arch Dermatol 1974;110:619-22.
5Zmegac lurin Z, Zmegac Z. So-called perioral dermatitis. Lijec Vjes 1976;98:629-38.
6Ljubojeviae S, Basta-JuzbaSiae A, Lipozeneiae J. Steroid dermatitis resembling rosacea: Aetiopathogenesis and treatment. J Eur Acad Dermatol Venereal 2002;16:121-6.
7Sneddon I. Adverse effect of topical fluorinated corticosteroids in rosacea. Br Med J 1969;1:671-3.